How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog
Satisfied Customers: 10064
Experience:  Over 14 years of clinical veterinary experience
Type Your Dog Question Here...
Dr. John is online now
A new question is answered every 9 seconds

My dog was placed on Conofite ear drops 1% (30cc) and Hydroxyzine

This answer was rated:

My dog was placed on Conofite ear drops 1% (30cc) and Hydroxyzine Pamoate 50mg tabs 2x/day for an ear allergy and slight ear infection. She has been on it for several weeks now, and we have all noticed a definite drop in her hearing. All of a sudden, she also needs to go out frequently, but only urinates just a little. Is any of this related to her medications? She's due for a recheck in 2 weeks.
Hello, Jeanna, it is very possible that she may be having more of an allergic topical reaction to the Conofite. Have you noticed her ear infection clearing up or getting worse? Are you cleaning them regularly? Conofite is not typically a medication we worry about causing ototoxicity (toxic to middle or inner ear cavity). Usually this occurs more with gentamicin or neomycin based ear medications but not very often. The increase in urination and urinating small amounts at a time sounds more like a urinary tract infection. This is probably not related to the ear medication and is a separate event. I would bring her back to your veterinarian to get a urinalysis and look into the ears again to make sure the ears aren't more inflammed. Please let me know if you have any other questions. Hope this helps.
Customer: replied 8 years ago.

Well, yeah, I figured being an older dog, she was probably getting a UTI. What I guess I should have stated is, have you ever heard of this happening after getting treated for "allergy ears" and a slight (at that time) ear infection? Do you think this loss of hearing could be just temporary, or a permanent thing? Her hearing was amazing just 2 1/2 weeks ago, so we were thinking it was related to treatment. But if her infection is much worse, could that cause hearing loss, and would that be temp. or permanent? Could these ear drops kind of build up and be gunky ( hope this doesn't sound too stupid) and maybe clog the ear canal, or maybe swelling due to worse infection, or what? I know this is hard when you can't examine her. But golly, I never heard of this happening.


Hello, Jeanna. I don't think the UTI is related to the ear infection. It is probably just a coincidence. The decrease in hearing is most likely due to "gunk" building up in the ears. This can be due to debris or medication. I usually have all by clients clean the ears daily when their pets have ear infections. It keeps the debris out and helps the medication get to the source of the infection better. It is more than likely temporary due to buildup in the ear, but I would have your veterinarian look into the ears again just to make sure. It could be more inflammation related but less likely. I would take her back in for a suspected UTI and have them look into the ears again. I am sorry I didn't clear that up with the last post. Let me know if you have any other questions again, though.
Dr. John and other Dog Specialists are ready to help you